Virginia, 2023

High Wind in Virginia, April 1, 2023

April 1, 2023 · NWS RLX · 2 events in 2 counties and zones

After daybreak on April 1st, winds at the surface picked up in intensity as a strong low pressure system drove a cold front through southwest Virginia. Strong winds aloft were then able to easily mix down to the surface during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After daybreak on April 1st, winds at the surface picked up in intensity as a strong low pressure system drove a cold front through southwest Virginia. Strong winds aloft were then able to easily mix down to the surface during the afternoon and evening hours. Gusty conditions gradually diminished with the help of building high pressure overnight into the next day.

Winds of 30 miles per hour and higher were reported across the Central Appalachians that day. In southwest Virginia, more than 15,000 homes between Dickenson and Buchanan Counties were without power as a direct result of downed trees and power lines. Restoration efforts extended into the first few days of April due to the amount of damaged power equipment in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 1, 12:46 PM EST, 14 minutes earlier.

Area forecast discussion, Apr 1, 12:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
146 PM EDT Sat Apr 1 2023

.SYNOPSIS...
A cold front exits east of the mountains this morning, followed
by a secondary cold front, to provide very windy conditions
today into tonight. Light mountain snow Saturday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Saturday...

Temperatures have been a bit slow to rise this morning in
between this morning's cold frontal passage and the reinforcing
front anticipated for later on today. Adjusted temperatures
accordingly.

With skies now clearing in the wake of the frontal passage,
wind gust will be on the verge of increasing. Winds on the
upwards of 30-40 kts remain parked above the surface according
to the VAD wind profile, currently protected by a low level
inversion. As daytime mixing ensues for the day, these winds
will be capable of reaching the surface. Anticipated winds from
now into this evening remain on track so opted to maintain the
inherited forecast. High Wind Warning is now in effect for the
entire forecast area into tonight.

As of 239 AM Saturday...

Key Points:

* High Wind Warnings in effect

* Deep mixing between a departing cold front and secondary cold
  push will support damaging wind gusts today

* At least scattered tree damaging and power outages are likely
  as a result of damaging winds

A cold front exits east of the eastern mountains early this morning,
taking most of the precipitation with it. Model consensus suggest a
dry slot lifting across the region ahead of the secondary cold front
later this morning into this afternoon. This second front will push
this afternoon, reinforcing strong gusty winds under CAA.
Therefore, expect deep mixing between the departing front and
the secondary cold front, to support damaging winds gusts today.
Wind gusts 25 to 30 knots will increase 40 to 55 knots by this
afternoon with locally higher gusts possible mainly nearby
storms or along the higher elevations.

The dry slot brings clearing this afternoon, but it will be brief,
as low stratocu will likely develop behind the second front along
with few light showers into this evening continuing windy across the
northeast mountains tonight. Windy conditions will gradually subside
once the clouds arrive and vertical mixing becomes weaker this
evening across the lowlands and tonight across the northeast
mountains.

High temperatures will be reached during the early afternoon hours,
perhaps into the upper 60s lowlands, ranging into the mid 50s
highest elevations. CAA will make a descending trend in temperatures
during the afternoon through tonight. Low's tonight will lower down
into the 30s lowlands, and into the lower 20s highest peaks of
our northeast mountains.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 310 AM Saturday...

Key Points:
* Dry Sunday
* Precipitation returns for the work week as a front stalls near
  the area

Any upslope snow showers lingering along the mountains are
expected to taper off early Sunday morning as high pressure
builds into the area beneath zonal upper flow. Dry weather and
clearing skies are then expected during the day. Dry weather
continues through Sunday night as high pressure drifts east
towards the Atlantic. On Monday, a shortwave crosses to the
south and a low skating through southern Canada pushes a front
down towards the CWA. The front is then expected to stall over
central Ohio and northern West Virginia Monday night.
Precipitation chances gradually increase into Monday night as
moisture feeds into the area ahead of the approaching system.

Temperatures on Sunday will be in the 50s for the majority of the
CWA and 40s in the high elevations of the northeast mountains. A
warming trend begins for the work week, with highs on Monday ranging
from upper 50s in the highest elevations to 70s in the lowlands.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 310 AM Saturday...

Key Points:
* Approaching system brings rain and storm chances into mid week
* Cold front crosses Wednesday night into Thursday
* Brief dry spell, then more rain arrives Friday

A low pressure system moving into the central Plains states is
expected to lift a stalled front north as a warm front on Tuesday,
then the low continues to track into Minnesota/Wisconsin on
Wednesday. Chances of showers and thunderstorms persist through
mid week as the area remains entrenched in the warm, moist
environment south of the warm front and east of an approaching
cold front. Precipitation then continues ahead of and along the
front as it crosses Wednesday night into Thursday. High
pressure returns behind the front, resulting in a brief period
of dry weather before a wave spreads rain chances north into the
area on Friday.

Warm air advection will allow a warming trend to continue, with
highs forecast to break into the 80s across the majority of the
lowlands by mid week. Temperatures cool in the wake of the cold
front, with highs lowering near, to slightly below, normal for
the end of the work week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

A strong low pressure system continues to track through the
eastern CONUS today, supplying gusty winds in a tightened
pressure gradient regime. At the time of issuance, all TAF sites
were officially gusting between 30-40 kts, and this will remain
the case into this evening. Gusts will continue to have the
capability of reaching up to 55 kts through the course of the
day.

At the base of the trough, currently swinging through the
western Ohio Valley, sub-VFR ceilings have been denoted. The
expectation is as this disturbance encroaches on our airspace,
clouds will lower in a similar fashion in the wake of a
secondary cold front, especially after 21Z. One last round of
showers will be possible at northern aerodromes. MVFR will then
take residence across all sites for the overnight hours along
with IFR or worse along the spine of the Appalachians.

The upper level disturbance swings towards the eastern seaboard
early Sunday morning, with gradient winds gradually relaxing
overnight. Gusts above 25kts remain plausible into the predawn
hours, but are anticipated to return to calmer thresholds by
daybreak Sunday. Ceilings will gradually improve through the day
Sunday as daytime mixing chips away at lingering stratocu. BKW
looks to be the last site blanketed within MVFR conditions at
the conclusion of the valid TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    H    H    M    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H

AFTER 18Z SUNDAY...
IFR conditions are possible along the mountains Monday night
into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning until 6 PM EDT this evening for WVZ005>007.
     High Wind Warning until 8 PM EDT this evening for WVZ008>011-
     013>020-024>034-039-040-515-517-519-521.
     High Wind Warning until 3 AM EDT Sunday for WVZ516-518-520-
     522>526.
OH...High Wind Warning until 6 PM EDT this evening for OHZ066-067-
     075-076-083>087.
KY...High Wind Warning until 6 PM EDT this evening for KYZ101>103-
     105.
VA...High Wind Warning until 8 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ/MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEK
Hazardous weather outlook, Apr 1, 2:38 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
338 AM EDT Sat Apr 1 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-020745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
338 AM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ008>011-013>019-024>026-033-034-020745-
Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-
Wyoming-
338 AM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ020-027>032-039-040-515-517-519-521-020745-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
338 AM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-020745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
338 AM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 3 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 1, 12:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG 4 SW WURTLAND           38.51N 82.81W
04/01/2023                   GREENUP            KY   911 CALL CENTER

            TREE DOWN AT LEADINGHAM ROAD AND STATE ROUTE
            207. ROADWAY NOW CLEARED.

&&

FMK
Local storm report, Apr 1, 12:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 5 SSW MADISON           37.99N 81.85W
04/01/2023                   BOONE              WV   911 CALL CENTER

            TREE AND POWER LINES DOWN AND POLE BROKEN IN
            6000 BLOCK OF SIX MILE ROAD.

&&

FMK
Local storm report, Apr 1, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 1 ENE DANVILLE          38.09N 81.81W
04/01/2023                   BOONE              WV   911 CALL CENTER

            TREE DOWN IN THE 100 BLOCK OF HEYWOOD LANE.

&&

FMK
Local storm report, Apr 1, 12:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND DMG 5 WNW ROCK CAVE         38.86N 80.42W
04/01/2023                   LEWIS              WV   911 CALL CENTER

            TREE DOWN AT CRAWFORD RUN RD AND WOLF PEN
            RD.

&&

FMK
Local storm report, Apr 1, 12:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG KIMBALL                 37.43N 81.51W
04/01/2023                   MCDOWELL           WV   911 CALL CENTER

            TREE REPORTED DOWN BLOCKING US ROUTE 52 IN
            KIMBALL.

&&

FMK
Local storm report, Apr 1, 1:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     2 NNE DUNBAR            38.40N 81.73W
04/01/2023                   KANAWHA            WV   911 CALL CENTER

            LARGE TREE DOWN BLOCKING BIG TYLER ROAD NEAR
            VICTORIA RD, BETWEEN CHARLESTON AND CROSS
            LANES.

&&

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Buchanan

When
April 1, 1:00 PM EST to 7:00 PM EST
Where
Buchanan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

As a result of downed trees and power lines in the county, over 12,000 homes lost power on the evening of April 1st. Restoration efforts extended into the next day once the winds subsided.

High Wind, Dickenson

When
April 1, 1:00 PM EST to 7:00 PM EST
Where
Dickenson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

Numerous areas around the county suffered power outages as a direct result of downed trees and power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091484, 1091485.